Indiana, 2004Damaging Winds and High Wind in Indiana, July 13, 2004
July 13, 2004 · NWS IND · 35 events in 22 counties and zones
A very strong bow echo moved from north to south across west central and southwest Indiana on the afternoon and evening of 13 July 2004, with measured winds as high as 72 mph reported. Very widespread wind damage occurred with the bow echo, with a large amount of damage to trees, power lines, and utility poles.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong bow echo moved from north to south across west central and southwest Indiana on the afternoon and evening of 13 July 2004, with measured winds as high as 72 mph reported. Very widespread wind damage occurred with the bow echo, with a large amount of damage to trees, power lines, and utility poles. Some structural damage occurred as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 1:25 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 13, 1:25 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST TUE JUL 13 2004
.DISCUSSION...
FORECAST FOCUS IS ON CHANCES FOR RAIN AND SEVERE WEATHER TONIGHT.
MODELS IN DECENT AGREEMENT AGAIN WITH BIG PICTURE. WILL USE A BLEND.
LARGE SUPERCELL ACROSS NRN IL AT 18Z LOOKS TO MOVE SSE AND MAY ONLY
IMPACT SMALL PORTION OF FORECAST AREA /FA/. WILL WATCH THIS
SITUATION FOR ITS IMPACT ON POPS TONIGHT. OTHERWISE EXPECT SCT TSRA
TO DEVELOP AHEAD OF STRONG COLD FRONT. HIGH INSTABILITY COMBINED
WITH APPROACHING UPPER JET AND TROF WILL PROVIDE FAVORABLE
CONDITIONS FOR THE TSRA. HOWEVER DEEP MOISTURE NOT PRESENT. FOR NOW
BELIEVE A BROKEN LINE OF TSRA WL DEVELOP ALONG FRONT AS IT MOVES
ACROSS FA. THUS PLAN ON GOING 50 POPS...MAINLY BEFORE 06Z AS FRONT
MOVES QUICKLY NW/SE ACROSS FA. WILL WATCH RADAR UP TO TIME TO
PUBLISH GRIDS FOR LATEST TRENDS BEFORE DECIDING FINAL POPS TONIGHT.
DUE TO DECENT WIND FIELDS...STRONG MID LEVEL LAPSE RATES AND
AFORMENTIONED FORCING...SEVERE STORMS ARE A GOOD BET. WILL PUT
SEVERE MENTION THIS EVENING. DRIER AIR WILL NOT WORK INTO FA UNTIL
LATE SO GUIDANCE TEMPS IN UPPER 60S LOOK OK.
COLD FRONT WILL HAVE EXITED FA BY 12Z AND BULK OF WRAP AROUND
MOISTURE WILL REMAIN NE OF FA. THUS WILL KEEP DRY FORECAST. SUNSHINE
EXPECTED WITH SOME CU FORMING IN AFTN. HI TEMPS WILL BE AROUND 80 TO
THE LOWER 80S. WENT CLOSE TO GUIDANCE NUMBERS.
SOME CONCERN FOR WEEKEND DRY FORECAST AS LATEST GFS NOW SHOWING
PRECIP FRI AND SAT IN NW FLOW. GFS HAS BEEN CONSISTENT NOW WITH
PRECIP ON SAT AND NOT SUN...SO MOVED PRECIP BACK TO SAT. ALSO ADDED
SLIGHT CHC FRI NIGHT TO FIT IN BETTER WITH SURR OFFICES.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CS
Hazardous weather outlook, Jul 13, 3:50 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EST TUE JUL 13 2004
INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
350 PM EST TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS OVER 70 MPH...AND
POSSIBLE TORNADOES WILL MOVE ACROSS PARTS OF CENTRAL INDIANA LATE
THIS AFTERNOON. MOST OF THESE SEVERE STORMS WILL BE WEST OF A
LAFAYETTE TO INDIANAPOLIS TO COLUMBUS LINE.
ADDITIONAL SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA
FROM THE NORTHWEST THIS EVENING. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Special weather statement, Jul 13, 3:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EST TUE JUL 13 2004
INZ021-028>031-035>041-043>049-051>057-060>065-067>072-140300-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-DELAWARE-
FOUNTAIN-HAMILTON-MONTGOMERY-BOONE-VERMILLION-HENRY-PARKE-HANCOCK-
MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-OWEN-
DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN-JENNINGS-GREENE-JACKSON-
LAWRENCE-KNOX-MARTIN-DAVIESS-
347 PM EST TUE JUL 13 2004
...TORNADO WATCH #623 REMAINS IN EFFECT...
Event by event
33 thunderstorm wind, 1 lightning, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Vermillion
- When
- July 13, 4:10 PM EST
- Where
- Vermillion County, 4 mi N of Perrysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.100, -87.433
Thunderstorm Wind, Parke
- When
- July 13, 4:20 PM EST
- Where
- Parke County, Montezuma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.800, -87.367
Thunderstorm Wind, Parke
- When
- July 13, 4:22 PM EST
- Where
- Parke County, Tangier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -87.317
Thunderstorm Wind, Fountain
- When
- July 13, 4:30 PM EST
- Where
- Fountain County, Kingman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.967, -87.283
Thunderstorm Wind, Vigo
- When
- July 13, 4:35 PM EST
- Where
- Vigo County, West Terre Haute
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.467, -87.450
Thunderstorm Wind, Clay
- When
- July 13, 4:47 PM EST
- Where
- Clay County, Brazil
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.533, -87.117
Thunderstorm Wind, Putnam
- When
- July 13, 4:55 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.650, -86.867
A tree fell onto a house.
Thunderstorm Wind, Vigo
- When
- July 13, 4:55 PM EST
- Where
- Vigo County, Terre Haute
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.467, -87.400
Thunderstorm Wind, Putnam
- When
- July 13, 4:55 PM EST
- Where
- Putnam County, Roachdale
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 39.850, -86.800
Thunderstorm Wind, Sullivan
- When
- July 13, 5:00 PM EST
- Where
- Sullivan County, Hymera
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.183, -87.300
Thunderstorm Wind, Clay
- When
- July 13, 5:00 PM EST
- Where
- Clay County, 2 mi W of Brazil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.533, -87.150
Lightning, Montgomery
- When
- July 13, 5:00 PM EST
- Where
- Montgomery County, Alamo
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.040, -86.893 (the zone’s center; the record gives no point)
Thunderstorm Wind, Hendricks
- When
- July 13, 5:10 PM EST
- Where
- Hendricks County, Coatesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.683, -86.667
Thunderstorm Wind, Putnam
- When
- July 13, 5:11 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -86.867
Thunderstorm Wind, Owen
- When
- July 13, 5:20 PM EST
- Where
- Owen County, 4 mi SW of Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 39.250, -86.817
Thunderstorm Wind, Owen
- When
- July 13, 5:23 PM EST
- Where
- Owen County, Gosport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.350, -86.667
Thunderstorm Wind, Morgan
- When
- July 13, 5:25 PM EST
- Where
- Morgan County, Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.467, -86.633
Thunderstorm Wind, Hendricks
- When
- July 13, 5:25 PM EST
- Where
- Hendricks County, Stilesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.633, -86.633
Thunderstorm Wind, Morgan
- When
- July 13, 5:30 PM EST
- Where
- Morgan County, Paragon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.400, -86.567
Thunderstorm Wind, Monroe
- When
- July 13, 5:35 PM EST
- Where
- Monroe County, Ellettsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.233, -86.617
Thunderstorm Wind, Monroe
- When
- July 13, 5:43 PM EST
- Where
- Monroe County, Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.167, -86.517
Thunderstorm Wind, Morgan
- When
- July 13, 5:55 PM EST
- Where
- Morgan County, Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.433, -86.433
Thunderstorm Wind, Greene
- When
- July 13, 6:00 PM EST
- Where
- Greene County, Jasonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.167, -87.200
Thunderstorm Wind, Lawrence
- When
- July 13, 6:00 PM EST
- Where
- Lawrence County, 7 mi NW of Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.933, -86.583
Thunderstorm Wind, Brown
- When
- July 13, 6:00 PM EST
- Where
- Brown County, 8 mi S of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.083, -86.250
Thunderstorm Wind, Knox
- When
- July 13, 6:18 PM EST
- Where
- Knox County, 10 mi S of Vincennes
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.533, -87.517
Thunderstorm Wind, Knox
- When
- July 13, 6:18 PM EST
- Where
- Knox County, Vincennes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.683, -87.517
Thunderstorm Wind, Daviess
- When
- July 13, 6:23 PM EST
- Where
- Daviess County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.717, -87.183
Thunderstorm Wind, Lawrence
- When
- July 13, 6:30 PM EST
- Where
- Lawrence County, 5 mi SE of Bedford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.817, -86.417
Thunderstorm Wind, Bartholomew
- When
- July 13, 6:30 PM EST
- Where
- Bartholomew County, Waymansville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.067, -86.050
Thunderstorm Wind, Martin
- When
- July 13, 6:30 PM EST
- Where
- Martin County, Shoals
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.667, -86.783
Thunderstorm Wind, Knox
- When
- July 13, 6:35 PM EST
- Where
- Knox County, Monroe City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.617, -87.350
Thunderstorm Wind, Jennings
- When
- July 13, 6:35 PM EST
- Where
- Jennings County, Scipio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.083, -85.717
Thunderstorm Wind, Jackson
- When
- July 13, 6:40 PM EST
- Where
- Jackson County, 9 mi W of Seymour
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.967, -86.067
High Wind, Madison
- When
- July 13, 7:10 PM EST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Minor damage was reported in Chesterfield. The winds were well behind the bow echo that had moved through west central Indiana two hours earlier.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, July 13, 20044 injured · $3.5 million · F4 · 26 events
- Strong Wind in South Carolina, July 13, 20041 death · 1 event
- Heat in Tennessee, July 13, 20041 death · 1 event
- Hail and Damaging Winds in Kentucky, July 13 to 14, 2004$960,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Michigan, July 13, 20041 injured · $3.8 million · 2.75 in hail · 19 events
- Tornadoes and Flash Flood in Georgia, July 13 to 14, 20043 injured · $343,000 · F0 · 52 events
- Tornado and Hail in Wisconsin, July 13, 2004$1.6 million · F1 · 19 events
- Hail in Iowa, July 13, 2004$10 million · 1.75 in hail · 1 event
- Wildfire in California, July 13 to 16, 20047 injured · $520,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 13, 2004$377,000 · 54 kt wind · 10 events
- Hail and Damaging Winds in Michigan, July 13, 2004$180,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Illinois, July 13, 2004$202,000 · 4 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412221, 5412222, 5412223, 5412224, 5412225, 5412226, 5412227, 5412228, 5412229, 5412631, 5412640, 5412641, 5412639, 5412230, 5412525, 5412231, 5412232, 5412233, 5412234, 5412638, 5412637, 5412235, 5412236, 5412635, 5412636, 5412237, 5412238, 5412239, 5412240, 5412633, 5412634, 5412241, 5412632, 5412242, 5412243.